Alert archive / Montana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 21, NWS Glasgow, MT

June 29, 2020Dawson County, Wibaux County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 29, 2020, 3:35 PM MDT for Dawson County, Wibaux County, Montana. It was in force for 55 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2020, 3:35 PM MDT (21:35 UTC)
Expired
Jun 29, 2020, 4:30 PM MDT
In force
55 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dawson County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 211 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 3:40 PM MDTHAIL 113 Nnw Wibaux, MT49 MPH WIND GUST MEASURED WITH ANEMOMETER. RAINFALL MEASURED AT 0.60 INCHES.
Jun 29, 3:52 PM MDTHAIL 2.57 Nw Hodges, MTPEA TO GOLF AND TENNIS BALL-SIZED HAIL WITH 1 INCH OF RAINFALL. TIME ESTIMATED FROM RADAR.
Jun 29, 4:14 PM MDTHAIL 0.88Ssw Hodges, MTPEA TO NICKEL-SIZED HAIL WITH 0.5 INCHES OF RAIN. TIME BASED ON RADAR.
Jun 29, 4:26 PM MDTHAIL 0.885 Wnw Wibaux, MTGUSTY WINDS IN ADDITION.
Jun 29, 4:27 PM MDTHAIL 0.759 N Wibaux, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2020-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2020-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

611 
WUUS55 KGGW 292135
SVRGGW
MTC021-109-292230-
/O.NEW.KGGW.SV.W.0021.200629T2135Z-200629T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
335 PM MDT Mon Jun 29 2020

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Central Wibaux County in northeastern Montana...
  Southeastern Dawson County in northeastern Montana...

* Until 430 PM MDT.

* At 334 PM MDT, a severe thunderstorm was located 11 miles southeast
  of Glendive, moving north at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Intake, Hodges and Stipek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4681 10436 4689 10469 4733 10467 4720 10411
TIME...MOT...LOC 2134Z 191DEG 33KT 4701 10452 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS Glasgow
1 follow-up statement
625 
WWUS55 KGGW 292203
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
403 PM MDT Mon Jun 29 2020

MTC021-109-292230-
/O.CON.KGGW.SV.W.0021.000000T0000Z-200629T2230Z/
Wibaux MT-Dawson MT-
403 PM MDT Mon Jun 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR CENTRAL WIBAUX AND SOUTHEASTERN DAWSON COUNTIES...

At 403 PM MDT, a severe thunderstorm was located 8 miles southeast of
Intake, or 13 miles east of Glendive, moving north at 45 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Glendive, Intake, Hodges and Stipek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight MDT for northeastern
Montana.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4697 10426 4701 10468 4716 10468 4732 10464
      4721 10415 4700 10424
TIME...MOT...LOC 2203Z 185DEG 41KT 4718 10444 

HAIL...2.00IN
WIND...70MPH
 
$$

NWS Glasgow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:24 PM MDT, 11 minutes earlier.

Area forecast discussion, Jun 29, 3:24 PM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
324 PM MDT Mon Jun 29 2020

.DISCUSSION...
The upper level low currently over Idaho will begin to open up and
move northward through the area, then re-close over southern
Alberta on Wednesday. Meanwhile, an upper low over northern
British Columbia will drop south into Washington by Wednesday,
being absorbed by the low in Alberta. This low will drift
northward into northern Alberta late in the week, allowing a ridge
to build from the Desert Southwest to the Upper Mississippi
Valley. This in turn will lead to a southwest flow aloft late in
the week, with the peak of the ridging over our area being Friday
through Sunday: when the warmest temperatures are expected.

Short term (tonight through Tuesday night)...
The two main issues in this time frame are the potential for
severe weather and heavy rainfall in the eastern parts of the CWA.
The SPC has a slight risk roughly east of a Navajo to Terry line,
with a marginal risk east of a Glentana to Rock Springs line. The
slight risk area looks reasonable given forecast soundings and the
fact that the sun is currently (as of 3 pm MDT) out over the SPC's
slight risk area, helping to destabilize the atmosphere there. Any
storms that do develop will also have the potential to produce
heavy downpours, given the high values of precipitable water all
across the area and especially there. Gave thought to issuing a
flash flood watch in the far eastern zones, but after some
internal discussion we opted against it due to the fact that the
ground is dry there (but not so dry as to enhance runoff) due to
the D0/D1 drought conditions. Flash flood guidance is in the range
of about an inch per hour and higher to get flash flooding, which
could be hit by an isolated storm but not widespread enough to
warrant a watch.

Shower/storm chances will begin to decrease from west to east
across the area tomorrow, while the east stays wet.

Medium/long term (Wednesday through the weekend)...
As mentioned above, the upper low will move out and we'll be
semi-ridged allowing temperatures to go back up. There will still
be disturbances in the flow that help to trigger some showers and
storms, but they shouldn't be as widespread as what we're
experiencing today.

97

&&

.AVIATION...
FLIGHT CONDITION: VFR/MVFR with occasional IFR.

WINDS: NE-N 10-15 kts today, becoming variable this evening and W
5-10 kts overnight tonight. W-SW winds 5-15 kts expected Tuesday.

SYNOPSIS: Showers and a few thunderstorms will impact the TAF
sites today. Some storms with strong winds and hail are possible
at KSDY & KGDV late this afternoon and this evening, tapering off
to showers during the late evening and overnight hours. Rain will
lower visibilities and ceilings at times to MVFR and occasionally
to IFR through tonight.

97

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:31 PM MDTAreal Flood AdvisoryGGWGarfield, Petroleum, Phillips, Valley3 hr
Jun 29, 4:31 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux59 min
Jun 29, 5:26 PM MDTSpecial Weather StatementGGWRichland49 min

Nearby

Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.